Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Migraine headache during periods on one side of head, thyroid test done

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Hi there, my wife is suffering from migraine headache during the period time every moth. Lasts for a week or so. Always one side of the head only pains. The same side hand pains a lot and nerves show up. The pain starts from the fingers to the head of the same side. Went to doctor and did the Thyroid test and there was no problem found.
Posted Fri, 27 Apr 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 11 hours later

Thanks for posting query here.

Migraine headaches usually are seen during periods in some of the women and may last for few days. If she does not have migraine at other point of time she requires medicines during each period to get rid of it.

Migranatron medicine is a pain relieving medicine given for acute migraine. But it does not control or cure migraine. To keep the headache under check you need to take medication called migraine prophylactic drugs. Variety of medicines are available like flunarazine, topiramate, beta blockers and so on that can be used to prevent, control and cure migraine. Start her on one of these medicines after consulting your primary physician. These medicines should be used for 3-6 months.

In addition to the thyroid tests, she needs additional tests like CT scan of the brain, visual testing for refraction and fundus (eye) for raised pressures in the brain to rule out other causes of headache which can present similar to migraine.

Pain in the hand with swelling can occur in few persons with migraine. We should also think of other causes like fibromyalgia in her. These symptoms respond better to amitryptiline.

Migraine during the periods can be prevented by using NSAID's or Migranatron starting one day before the expected day of periods and continuing for next 3 days. So XXXXXXX your doctor and get yourself evaluted and start on the medicines.

Hope my answer is helpful to you. Should you have any other query, I am available to address them.

Take care.
Above answer was peer-reviewed by
Follow-up: Migraine headache during periods on one side of head, thyroid test done 10 hours later
Dr. The reason why we wanted to take opinion is to some how filter out and find a route to follow. In your reply we got too many variables which are most commonly posted on almost all the web sites. It always happens that some Dr.s try out different medication being not clear of their own judgements and during the course patient gets wrong medication and that leads to lot other problems. within our own relatives and friends we have lot of examples of the same. One of our relative even died of this reason. We ourselves were victim of this in the past. That's the reason why I wanted to have a clear opinion. In my wife case we are not able to come to a conclusion where to proceed whether its a serious issue or regular migraine which will go off after some time. I would appreciate a much more problem specific guidance. The symptoms are as follows.

Headache during the Period time only. one or two days before and lasts even after the period for couple of more days. It varies time to time. some months for couple of days only, some months pain lasts for a week.

She will be very sensitive to light and the she can't see things properly, she complains images looks shaky during this headache time.

She will get pain only on one side. Starts from the fingers, palm, wrist, forearm, shoulders and to the head. Some times left side and some times right side. But it won't pain on both sides at a time.

During the pain we can clearly see the XXXXXXX color vain's popping out on her hand.

Few seconds before the headache, she will start sneezing heavily. Then we know she is going to get headache.

I would much appreciate a closer look at the problem symptoms and a bit more symptom specific guidance.
Answered by Dr. Shiva Kumar R 2 hours later
Thanks for getting back to me again.

It is difficult for me to address all the issues from here. Face to face interview is the best. But still I will try my best.

All the symptoms said fits in to the problem of migraine. She needs prophylaxis medicine at this point of time regularly for next 3-6 months and also medications durind the periods. Among the medicines best is to try on Propranolol (Beta blocker). Start on 40mg and increase it to 80 mg after a week. You cannot use this if you have asthma or low heart rate due to cardiac problems or thyroid. Other wise does not hve any majr side effects. It starts acting by 7-10 days.

When she feels she is about to get a headache, she can take a Paracetamol or Ibuprofen to stop the headache becoming severe. If she doesn't get relief from this then use Migranatron. You can use up to 2 tabs per day and the duration between the 2 must be atleast one hour.

During the periods take ibuprofen twice a day one day before the expected date and continue for 5 days later. Do this for next three cycles. Avoid sleep less nights. If possible try to find out foods which bring on migraine. It may vary from person to person. Maintain a headache dairy.

Do XXXXXXX your physician before starting the medicines.

CT scan to be done to rule out other causes as i said earlier.

I hope I have answered your query.

Get back to me if you require any more details. I wish her speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor